Hail, Tom Green
- When
- May 21, 6:02 PM CST to 6:06 PM CST
- Where
- Tom Green County, 1.82 mi SW of San Angelo
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.450, -100.450
Dryline interacted with extreme instability and resulted in severe thunderstorms that produced these large hail reports. A damaging hail storm impacted most of the City of San Angelo with lots of hail along and north of Loop 306 from the Highland Range Subdivision to Knickerbocker Road.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
Dryline interacted with extreme instability and resulted in severe thunderstorms that produced these large hail reports. A damaging hail storm impacted most of the City of San Angelo with lots of hail along and north of Loop 306 from the Highland Range Subdivision to Knickerbocker Road. The largest hail stones reported were as big as softballs. This large hail damaged numerous vehicles, broke windows and damaged roofs over a large part of the city. Jim Bass and Kelly Grimsley dealerships both received extensive damage to their car lots. The hail persisted for over 30 minutes at times, and the storm was nearly stationary for about 2 hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 21, 4:48 PM CST, 1 hour 14 minutes earlier.
Area Forecast Discussion National Weather Service San Angelo TX 548 PM CDT Thu May 21 2020 .AVIATION... /00Z TAFS/ Waiting to see if thunderstorms form along the dryline from Sterling City northwest to Snyder and continuing northwest. Any isolated thunderstorm that does form could become severe and produce large hail and damaging winds. It's possible these storms could impact KABI and KSJT terminals later this evening. Will include VCTS for KABI and KSJT. Will also include a TEMPO group for KSJT between 00Z and 03Z. Otherwise, look for MVFR CIGs early tomorrow morning. && .PREV DISCUSSION... /issued 258 PM CDT Thu May 21 2020/ SHORT TERM... (Tonight and Friday) Skies have cleared out across West Central Texas this afternoon with steady south winds of 10 to 15 MPH. Temperatures had reached to around 90 degrees, with dewpoints in the mid 50s to low 60s. An upper-level shortwave will move through the Panhandle this evening, which may help some scattered storms to develop along the dryline. CAPE values and lapse rates are supportive of large hail, with some mid-level dry air supportive of damaging wind. However, upper-level support is far less than yesterday, with sub-par convergence, so storms will be more scattered in nature. Still, any storm that develops could produce localized damaging winds with large hail, and even some flooding with slow-movers. Storms will continue through the first part of the night, then diminish with the loss of daytime heating. Any convective debris may linger with some low-level stratus developing around sunrise. Otherwise, lows should be in the upper 60s. Tomorrow, another warm day is expected, with temperatures again expected to reach the low 90s. Plenty of instability should be in place again, but this time, a frontal boundary is expected to dip down towards the Big Country, while a weak upper-level impulse moves across the Panhandle. This may result in a line of thunderstorms developing near the Red River by late afternoon and drifting southward in the evening. Some tail-end storms may affect the Big Country late tomorrow afternoon. LONG TERM... (Friday night through next Wednesday) An unsettled weather pattern will develop across the region over the Memorial day weekend into the middle of next week, with rain chances each day. The medium range models show an upper level trough developing to our west across the Rockies this weekend. The GFS/ECMWF then agree on the southern portion of the trough closing off into a cutoff low across the Texas Panhandle/West Texas region early next week, with little movement through late week. At the surface, a dryline will be remain just to our west this weekend, with a possible cold front moving across the area Monday night into Tuesday. A very moist airmass will reside across West Central Texas through the middle of next week and given the above scenario, widespread beneficial rainfall is looking more favorable through the extended forecast period. Could see a few severe storms this weekend but the severe threat is uncertain after the weekend, with heavy rainfall potentially more of a concern. Temperatures will also be considerably cooler, especially early next week, when forecast highs will be in the upper 70s and lower 80s by Tuesday and Wednesday. && .PRELIMINARY POINT TEMPS/POPS... Abilene 69 93 67 88 / 20 30 20 20 San Angelo 69 93 71 91 / 20 20 20 30 Junction 69 91 72 88 / 20 20 20 30 Brownwood 66 92 68 88 / 20 20 20 30 Sweetwater 67 92 67 89 / 20 20 20 20 Ozona 67 90 70 88 / 20 20 20 30 && .SJT WATCHES/WARNINGS/ADVISORIES... None. && 26/99/99
Hazardous Weather Outlook National Weather Service San Angelo TX 203 PM CDT Thu May 21 2020 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-221915- Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho- Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford- Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble- Mason- 203 PM CDT Thu May 21 2020 This Hazardous Weather Outlook is for portions of west central Texas. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are expected to develop and move into West Central Texas by this evening and into tonight. Some storms may be severe. The main weather hazards will be damaging winds, large hail, and occasional lightning. In addition, some of the storms will be capable of producing heavy rainfall, which may lead to localized flash flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Additional thunderstorms will be possible at times, across various portions of West Central Texas Friday through Memorial Day, and into the middle of next week. Some strong to severe storms will be possible with strong winds, hail and lightning the main threats. The risk of severe storms will need to be monitored. Heavy rainfall may also occur, which could lead to localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Please relay any information about observed weather to the NWS while following all local, state and CDC guidelines.
Special Weather Statement
National Weather Service San Angelo TX
638 PM CDT Thu May 21 2020
TXZ049-113-220030-
Fisher TX-Jones TX-
638 PM CDT Thu May 21 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JONES AND EASTERN
FISHER COUNTIES UNTIL 730 PM CDT...
At 637 PM CDT, Doppler radar was tracking a strong thunderstorm over
Sylvester, or 15 miles southwest of Hamlin, moving northeast at 15
mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This strong thunderstorm will be near...
Sylvester around 645 PM CDT.
Mccaulley around 705 PM CDT.
Neinda around 725 PM CDT.
Hamlin around 730 PM CDT.
Other locations impacted by this storm include The Intersection Of
Us-180 And Ranch Road 126 and Hitson.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
west central Texas.
LAT...LON 3275 9996 3261 10030 3274 10042 3296 10016
3296 10014
TIME...MOT...LOC 2337Z 228DEG 13KT 3272 10029Special Weather Statement National Weather Service San Angelo TX 656 PM CDT Thu May 21 2020 TXZ065-066-072-220045- Runnels TX-Tom Green TX-Coke TX- 656 PM CDT Thu May 21 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COKE...NORTHEASTERN TOM GREEN AND SOUTHWESTERN RUNNELS COUNTIES UNTIL 745 PM CDT... At 656 PM CDT, Doppler radar was tracking a strong thunderstorm over San Angelo, moving northeast at 25 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... San Angelo State Park around 700 PM CDT. Goodfellow Air Force Base and O.c. Fisher Reservoir around 705 PM CDT. San Angelo around 715 PM CDT. Orient around 740 PM CDT. Tennyson around 745 PM CDT. Other locations impacted by this storm include The Intersection Of Highway 208 And Ranch Road 2662 and Harriet. A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for west central Texas. LAT...LON 3130 10038 3142 10066 3183 10049 3165 10004 TIME...MOT...LOC 2356Z 208DEG 22KT 3141 10046 Daniels
The San Angelo radar (KSJT), 10 km away, was scanning. The volume nearest the first event began at 00:02 UTC.
26 hail, 2 thunderstorm wind. Local standard time, as filed.
The public reported 2.5 inch tree limbs broken.
The public posted a picture on Facebook of 2 inch hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 891821, 891823, 891824, 891827, 891828, 891830, 891831, 891832, 891838, 891840, 891847, 891848, 891853, 891857, 891854, 891861, 891862, 891863, 891880, 891881, 891877, 891878, 891874, 891875, 891879, 891872, 891876, 891882.